Hail, Indiana
- When
- May 23, 3:07 PM EST
- Where
- Indiana County, 2.1 mi W of Strangford
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -79.260
Shortwaves rotating around an upper low provided support for the development of showers and thunderstorms in the afternoon of the 23rd. The best instability and moisture remained east of Pittsburgh, where a few storms produced penny to nickle sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Shortwaves rotating around an upper low provided support for the development of showers and thunderstorms in the afternoon of the 23rd. The best instability and moisture remained east of Pittsburgh, where a few storms produced penny to nickle sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 1:53 PM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 253 PM EDT MON MAY 23 2016 .SYNOPSIS... High pressure will provide for dry weather Tuesday and Wednesday before shower chances return Wednesday night. A warming trend is expected through the week. && .NEAR TERM /THROUGH TONIGHT/... Coverage of showers and thunderstorms will increase over eastern portions of the forecast area this afternoon where the best low level moisture and instability resides based on the latest meso- analysis. The current radar lines up well with this mornings HRRR run, which had some cells developing further west than the previous forecast. Thus, PoPs were adjusted slightly to reflect this. Convection should diminish with the loss of heating and as drier air gets advected into the region as the upper low pivots to the east and is replaced with high pressure. Surface ridge will build overhead overnight. Light wind and clear skies should allow for radiational cooling to occur but temperatures should stay close to seasonal normals. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Clear skies and strong morning inversions seem likely to couple with river valley moisture to allow for fog development on Tuesday morning. This should quickly mix out with increasing vertical mixing as well as substantially drier air off the deck and a dearth of layer RH through the day. The net result will be a sunny day across the CWA as large scale ridging builds toward the region. The beginning stages of warm advection should push 850 mb temperatures toward +12C or so by afternoon. This with ample insolation should allow for a nice run up in afternoon temperatures toward the higher end of the 70s across much of the area. Warm advection will increase into the area beyond Tuesday as the ridge axis shifts a bit to the east. This will allow for decent mixing again Wednesday and into Thursday, however it will also slowly open the door to more moisture in southwesterly flow aloft. The chances of showers and thunderstorms will creep back into the forecast by Wednesday evening as a result, however weak forcing show keep any portion of the period from becoming a washout. The more noticeable aspect of the forecast will be the further increase in temperatures as well as humidity values jumping up. By Wednesday, most of the area should be solidly into the 80s. Fries && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Further warming takes place through late in the week as 500 mb height values surge substantially due to ridge amplification ahead of an upstream upper low that emerges from the southern Rockies into the Great Plains late in the week. Heights at 500 mb jump toward 588 dam Friday into Saturday as 850 mb temperatures run up toward +17 to +19C at the same time. While the models are playing up measurable QPF during the period, a ridge axis overhead and weak shear should limit convective potential, however some instability will be around due to higher dewpoints and elevated temperatures. Chances of showers and thunderstorms were maintained as a result, however long periods of partly cloudy skies between the few showers and thunderstorms will be the more common condition. Likewise, additional temperature increases will be apparent as highs run toward the mid to upper 80s across much of the area. Substantial uncertainty exists beyond Saturday as to the evolution of the upper low from the southern Great Plains toward the Great Lakes. At the moment, it seems it should remain largely to our west until at the very earliest Monday. This would keep temperatures well above normal until at least this time with humidity values still rather July-like. In order to construct the extended forecast, temperatures were adjusted well above SuperBlend guidance and favored a blend more along the lines of the GFS and adjusted MEX. Fries && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR is anticipated at all terminals through much of the night, save for some morning river valley fog tomorrow morning. Fog may be more likely to develop where it rains this afternoon, but at this time, generally confined restrictions to KHLG, KAGC, and some brief BR at KZZV based on the latest model guidance. High pressure will provide light wind through the period. .OUTLOOK /TUESDAY THROUGH FRIDAY/... The next chance for restrictions will come with late week low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 417 AM EDT MON MAY 23 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-240830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 417 AM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639185, 639186.